Illinois, 2022

Flash Flooding in Illinois, August 7, 2022

August 7, 2022 · NWS LOT · 2 events in 1 county or zone

Scattered thunderstorms produced heavy rain during the morning and afternoon of August 7th, which caused localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced heavy rain during the morning and afternoon of August 7th, which caused localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 7, 11:20 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 7, 11:20 AM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1220 PM CDT Sun Aug 7 2022

.UPDATE...
Issued at 1220 PM CDT Sun Aug 7 2022

An active Sunday across the area thanks in large part to about as
high of tropospheric moisture as we can see, highlighted by the
2.3 inch precipitable water on the 12Z DVN sounding (near
record). In short, this first broad area of rain will continue to
shift southeast through early this afternoon, with the heaviest
rainfall on its leading edge where localized flash flooding
concerns will be (such as in/near Tinley Park as of noon). A
coverage diminishing is then anticipated mid to late afternoon,
however it will be unlikely a completely clean scope is the case,
with scattered heavy rain-producing showers and some storms
probable. Then a renewed regional coverage in showers and storms
is forecast, but high uncertainty remains on what that looks like
in terms of area and even general timing.

A broad area of moderate to embedded very heavy rain is inching
its way east-southeast. Multiple embedded MCVs, some on the meso-
beta scale, are seen within this with a more broad one and an
associated 30-35 kt rear-inflow jet helping to drive sustained
convection across the far south metro as of noon. With two inch
precipitable waters resulting in tropical-like rates, these 45+
dBZ echoes are likely producing near two inch rainfall rates.
Observation platforms have confirmed this. Movement has been just
enough in this MCV feature to prevent a more widespread flash
flood occurrence, but will need to watch this closely as it heads
into northwest Indiana and the Kankakee River Valley. There is
potential for it to slow, and the atmosphere has destabilized some
in the southeast CWA where cirrus has not been as thick and the
initial outflow that passed was quite shallow. Would not be
surprised to see an uptick in convective strength and size of the
heavy rain area. Flash flooding will be the main risk, but could
also be some precipitation-loaded downbursts if convection were
to flare up.

Will write more about tonight and Monday morning later as we
further analyze influence of this early day activity on later
redevelopment. A dispersive envelope of guidance solutions is not
that surprising with mesoscale factors at work on where some of
the focus will be tonight on the composite frontal
boundary/outflow. Do worry that some of the guidance, if not much
of it, may be a little too far north with tonight's QPF maximum
especially those that are showing it largely just in Wisconsin.
Again more to come later, but we have extended the Flash Flood
Watch for a portion of northern Illinois through mid-morning
Monday. We will evaluate whether that needs to be expanded in
coverage at all.

MTF

&&

.SHORT TERM...
Issued at 307 AM CDT Sun Aug 7 2022

Through Monday...

An MCS that originated around the central IA/MN line early
Saturday evening has been tracking eastward through the night
along the the northern periphery of an elongated mid-level ridge
nosing into Illinois. While deep-layer steering flow is fairly
weak (under 30 knots above 700 hPa), high Pwat air on a 40 knot
LLJ has continued to feed the MCS under 6-7C/km mid-level lapse
rates. Recent radar trends show that the MCS has become rather
outflow dominant, with backbuilding convection across northwest
Illinois into northern Iowa becoming more prevalent as propagation
vectors turn northeast in response to the veering LLJ and weak
mid-level flow. With MUCAPE values still over 3000 J/kg and a
well-defined west to east boundary extending from a mature MCV
near Madison, see no reason convection will diminish over the next
several hours while slowly drifting southward across northern
Illinois. Will need to continue to monitor for a localized flash
flood threat with up to 2"/hr rain rates for areas generally north
of I-88 through mid-morning.

How persistent convection is heading into late morning is less
clear, but an overall downward trend in intensity and coverage is
expected by early afternoon as mid to upper-level forcing shifts
east. However, low-level flow will remain modestly high and quite
veered into northern Illinois ahead of strengthening low pressure
over the central Great Plains. Expectations are for some isolated
to scattered convection to continue to bubble on any remnant
outflow, especially anything oriented more N/S, through most of
the afternoon. Have therefore maintained chances for showers and
storms nearly area-wide this afternoon.

Given the expected widespread cloud cover through this morning
and likely into the afternoon, have lowered forecast max temps
several degrees across northern Illinois today. Across southern
portions of the CWA, afternoon heat index values may creep over
100F in the event convection or an associated outflow boundary
does not shift that far south.

Focus then turns to the potential for heavy rain across northern
Illinois late this evening into Monday morning as a more
pronounced mid-level wave nears from the west. The amount of
convection today and any associated remnant outflow boundaries
will really muddle the low-level environment across northern
Illinois, so confidence in overall convective evolution tonight is
rather low. Another developing 40 knot LLJ should focus the
better moisture transport into northeast Iowa and southwest
Wisconsin by late this evening, with added ascent provided with a
surface flow tracking into central WI. Propagation vectors will
again turn northeast across northern Illinois and southern
Wisconsin late tonight, which should support a gradual southward
shift of convection toward the state line overnight. Given the
many uncertainties about the southward extent of convection, opted
to hold off on issuing a Flash Flood Watch for the northwest CWA.
However, if this morning's convection continues to elevate rain
totals, high rain rates with any convection tonight will lead to
an increased localized flash flood threat.

The cold front with the aforementioned low will slowly move south
across the CWA by Monday afternoon, with a band of pre-frontal
convection followed by a band of light anafrontal precip.

Kluber

&&

.LONG TERM...
Issued at 250 AM CDT Sun Aug 7 2022

Monday night through Saturday...

Showers and thunderstorms should end Monday night as front
continues to push southward. Global models are slower with the
precip ending and suspect they are too slow with convection likely
to give the effective front a nice push southward. Made only minor
downward tweaks to pops late Monday night into Tuesday, but
suspect later shifts will be able to lower pops even further.

Tuesday through the rest of the week should feature comfortable
humidity and seasonable to slightly below average temperatures and
winds off the lake. The 00Z runs of the GFS and ECMWF both have a
secondary cold front moving across the area Thursday afternoon and
evening with some potential for some showers and storms with that
front. NBM hasn't caught up with that precip threat yet, so kept
forecast dry for now, but anticipate pops will need to be added in
subsequent forecasts if trends in guidance continue. Another re-
enforcing shot of cooler and drier air is expected behind that
front.

- Izzi

&&

.AVIATION...
For the 12Z TAFs...

Waves of SHRA/TSRA likely to impact the terminals over the next
24-30 hours. First wave will impact the terminals this morning,
with the more intense TSRA likely to reach the Chicago area
terminals by mid-morning. Expect a break in the SHRA/TSRA to start
this afternoon and likely last into the evening hours. Some
potential exists for additional SHRA/TSRA from late evening into
the overnight hours, however the more likely time frame for
another round of SHRA/TSRA appears to be Monday morning associated
with an approaching cold front. Any of the heavier thunderstorms
will be capable of producing IFR VSBY and at least MVFR CIGS.

Winds through the period will likely be altered by thunderstorm
activity, though if storms end as expected this afternoon, winds
may be able to settle back to south-southwest later this afternoon
into tonight before the next round of storms Monday morning.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011 until 10
     AM Monday.

IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 7, 10:40 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1140 AM CDT Sun Aug 7 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-081645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1140 AM CDT Sun Aug 7 2022 /1240 PM EDT Sun Aug 7 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.
  Significant Flooding Risk.

DISCUSSION...

Widespread rain and embedded thunderstorms will ease in coverage
early this afternoon. Scattered showers and thunderstorms are
expected the remainder of the afternoon into early evening,
before potentially an increase in coverage again for the rest
of tonight. Thunderstorms will be capable of producing torrential
rainfall, which could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Flooding Risk in the morning.
  Limited Thunderstorm Risk.
Tuesday...
  High Swim Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward east or southeast at 15 to 25 mph.

LMZ740>745-081645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1140 AM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Monday night and Tuesday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 7, 7:53 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
853 AM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       3 NW MACHESNEY PARK     42.38N 89.09W
08/07/2022  M3.40 INCH       WINNEBAGO          IL   MESONET

            STORM TOTAL PRECIP SINCE 12AM AND STILL
            RAINING. VIA PERSONAL WEATHER STATION.

&&

PETR
Local storm report, Aug 7, 8:13 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
913 AM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       KIRKLAND                42.09N 88.85W
08/07/2022  M3.31 INCH       DE KALB            IL   PUBLIC

            STORM TOTAL SINCE 12AM AND STILL RAINING.
            VIA PERSONAL WEATHER STATION.

&&

PETR
Local storm report, Aug 7, 8:19 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
919 AM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 ESE WINNEBAGO         42.26N 89.22W
08/07/2022  M3.33 INCH       WINNEBAGO          IL   MESONET

            STORM TOTAL SINCE 12AM. VIA PERSONAL WEATHER
            STATION.

&&

PETR

The radar

The Chicago radar (KLOT), 27 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cook

When
August 7, 11:30 AM CST to 2:00 PM CST
Where
Cook County, 0.95 mi SW of Oak Forest to 1 mi SSW of Oak Forest
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.590, -87.762

Flooding caused 167th Street to be closed. Side roads were likely flooded as well. Rainfall of 3.06 inches was measured in Oak Forest.

Flash Flood, Cook

When
August 7, 11:45 AM CST to 2:00 PM CST
Where
Cook County, 0.77 mi SW of Robbins to 0.72 mi N of Midlothian
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.633, -87.721

Water was reported over Karlov Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043785, 1043799.